Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 26, NWS Seattle, WA

December 29, 2011San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 29, 2011, 3:26 PM PST for San Juan County, Washington. It took effect at Dec 29, 2011, 6:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2011, 3:26 PM PST (23:26 UTC)
In effect from
Dec 29, 2011, 6:00 PM PST
Expired
Dec 30, 2011, 3:52 AM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WWUS76 KSEW 292326
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
326 PM PST THU DEC 29 2011

...ANOTHER VIGOROUS FRONT WILL BRING WINDY CONDITIONS TO THE COAST
AND NORTHWEST INTERIOR TONIGHT...

.THE NEXT SYSTEM IN THE SERIES OF VIGOROUS FRONTS THAT HAVE
AFFECTED WESTERN WASHINGTON THIS WEEK WILL MOVE THROUGH THE AREA
TONIGHT...BRINGING WINDY CONDITIONS TO THE COAST AND NORTHWEST
INTERIOR.

WAZ001-503-506-510-516-517-301400-
/O.NEW.KSEW.WI.Y.0026.111230T0200Z-111230T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST-
326 PM PST THU DEC 29 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST FRIDAY. 

* SOME AFFECTED LOCATIONS...CENTRAL AND NORTH WASHINGTON COAST AND
  THE NORTHWEST INTERIOR.

* TIMING...STRONGEST WINDS SPEEDS WILL PROBABLY OCCUR THIS
  EVENING...THEN DECREASE GRADUALLY OVERNIGHT.

* WIND...SUSTAINED WIND 20 TO 35 MPH THIS EVENING WITH SOME GUSTS
  TO 40 TO 50 MPH...EASING GRADUALLY AFTER MIDNIGHT.

* IMPACTS...THESE WINDS COULD BREAK TREE BRANCHES...TOPPLE SMALL
  TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
1 follow-up statement
154 
WWUS76 KSEW 301152
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
352 AM PST FRI DEC 30 2011

WAZ001-503-506-510-516-517-301300-
/O.CAN.KSEW.WI.Y.0026.000000T0000Z-111230T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST-
352 AM PST FRI DEC 30 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED ALONG THE COAST AND OVER THE NORTHWEST INTERIOR
THIS MORNING WITH THE PASSAGE OF THE WARM FRONT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 3:00 PM PST, 26 minutes earlier.

Area forecast discussion, Dec 29, 3:00 PM PST, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST THU DEC 29 2011

CORRECTED STATEMENTS IN HYDROLOGY SECTION.

.SYNOPSIS...THE LAST IN THIS SERIES OF VIGOROUS FRONTAL SYSTEMS WILL
MOVE THROUGH THE AREA TONIGHT AND FRIDAY BRINGING LOWLAND RAIN...
MOUNTAIN SNOW...AND WINDY CONDITIONS. AN UPPER RIDGE WILL BUILD OVER
THE REGION THIS WEEKEND FOR DRIER WEATHER. A WEAK FRONT WILL MOVE
INLAND EARLY NEXT WEEK FOR MORE RAIN.

&&

.SHORT TERM...A STRONG WEST-SOUTHWEST JET WITH A 160 KT CORE EXTENDS
FROM THE PACIFIC NORTHWEST INTO THE NORTHEAST PACIFIC OCEAN. A WEAK
RIDGE AT THE SURFACE AND ALOFT MOVED QUICKLY ACROSS WESTERN
WASHINGTON LATE THIS MORNING...AND PRECIPITATION WITH THE NEXT
VIGOROUS FRONTAL SYSTEM BEGAN SPREADING INTO THE FORECAST AREA FROM
THE SOUTHWEST.

THE OCCLUDED FRONT WILL SWING QUICKLY THROUGH THE FORECAST AREA FROM
THE SOUTHWEST THIS EVENING. THEN SURFACE HIGH PRESSURE WILL BUILD
STRONGLY FROM THE SOUTHWEST IN THE WAKE OF THE FRONT LATER TONIGHT
AND FRIDAY.

THIS SYSTEM WILL BRING ANOTHER ROUND OF SIGNIFICANT PRECIPITATION.
STORM TOTALS FOR THE 36-HOUR PERIOD THIS AFTERNOON THROUGH FRIDAY
EVENING WILL BE AROUND 0.50 TO 1.50 INCH FOR THE WESTERN WASHINGTON
LOWLANDS. PRECIPITATION IN THE MOUNTAINS WILL BE 1 TO 3 INCHES OF
WATER EQUIVALENT...WITH THE SNOW LEVEL GRADUALLY FALLING FROM AROUND
4000 FT WITH THE FRONT THIS EVENING TO AROUND 2000 FT FRIDAY. HEAVY
SNOW -- 12 INCHES IN 12 HOURS OR 18 INCHES IN 24 HOURS -- STILL
LOOKS LIKE A GOOD BET...ESPECIALLY AT MOUNT BAKER AND PARADISE BUT
POSSIBLY AT STEVENS PASS AS WELL. A WINTER STORM WARNING IS ALREADY
IN EFFECT.

THE FRONTAL SYSTEM WILL BRING ANOTHER ROUND OF WINDY CONDITIONS. THE
OCCLUDED FRONT WILL PRODUCE FAIRLY STRONG SOUTHEAST PRESSURE
GRADIENTS THIS EVENING...AND MOST OF THE WIND WILL BE IN THE ZONES
EXPOSED TO SOUTHEAST WINDS -- IE THE COAST AND NORTHWEST INTERIOR.
WINDS SHOULD REMAIN SAFELY BELOW HIGH WIND WARNING CRITERIA --
SUSTAINED 40 MPH OR GUSTS 60 MPH -- BUT A WIND ADVISORY LOOKS
APPROPRIATE FOR THOSE ZONES. AS SURFACE HIGH PRESSURE BUILDS IN ITS
WAKE LATER TONIGHT THROUGH FRIDAY. WINDS THEN WILL BE MORE
WIDESPREAD BUT IT LOOKS LIKE WINDS WILL REMAIN JUST BELOW HIGH WIND
WARNING CRITERIA.

SHOWERS WILL DECREASE ACROSS WESTERN WASHINGTON FRIDAY NIGHT...AND A
HIGHER AMPLITUDE UPPER RIDGE WILL BUILD AS IT MOVES INTO THE PACIFIC
NORTHWEST ON SATURDAY. SURFACE HIGH PRESSURE BUILDING OVER THE
NORTHERN AND CANADIAN ROCKIES WILL PRODUCE OFFSHORE LOW LEVEL FLOW.
ASIDE FROM LINGERING LIGHT SHOWERS IN THE MORNING.

THE UPPER RIDGE WILL BUILD FURTHER AS IT PROGRESSES EAST OF THE
CASCADES SATURDAY NIGHT. THE WEAK WARM FRONT OF ANOTHER FRONTAL
SYSTEM JUST UPSTREAM OF THE RIDGE WILL BRUSH WESTERN WASHINGTON
SATURDAY NIGHT AND SUNDAY. THE WARM FRONT WILL NOT BE A VERY
SIGNIFICANT EVENT...AND IN FACT THE EUROPEAN MODEL INDICATES THAT IT
WILL BE TOO WEAK TO BRING ANY PRECIPITATION AT ALL TO THE FORECAST
AREA.   MCDONNAL

.LONG TERM...THE COLD FRONT OF THE SYSTEM DISCUSSED JUST ABOVE WILL
MOVE ACROSS WESTERN WASHINGTON SLOWLY SUNDAY NIGHT THROUGH MONDAY
NIGHT. MODELS DIFFER SOMEWHAT ON TIMING BUT AGREE THAT IT WILL NOT
BE A VERY SIGNIFICANT EVENT.

A LARGE UPPER RIDGE WILL BUILD OVER THE REGION TUESDAY...AND A MOIST
BAROCLINIC ZONE WILL DEVELOP ALONG THE WEST SIDE OF THE RIDGE.
INITIALLY THE CORE OF THE BAROCLINIC ZONE WILL BE JUST TO THE
NORTHWEST OF OUR FORECAST AREA...EXTENDING ACROSS VANCOUVER
ISLAND...BUT IT WILL MOST LIKELY SHIFT GRADUALLY OVER WESTERN
WASHINGTON WEDNESDAY AND THURSDAY AS IT WEAKENS. AS THAT HAPPENS IT
COULD BRING FAIRLY SIGNIFICANT PRECIPITATION TO THE FORECAST
AREA...ESPECIALLY OVER THE OLYMPIC PENINSULA AND THE MOUNT BAKER
AREA.   MCDONNAL

&&

.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE SKOKOMISH
RIVER. THE SKOKOMISH RIVER NEAR POTLATCH CRESTED JUST OVER 17 FT
EARLY THIS MORNING AND IT FELL JUST BELOW FLOOD STAGE THIS
AFTERNOON. PRECIPITATION WITH THE NEXT SYSTEM WILL PROBABLY AMOUNT
TO ANOTHER 1 TO 3 INCHES THIS AFTERNOON THROUGH FRIDAY EVENING...
WHICH SHOULD DRIVE THE SKOKOMISH ABOVE FLOOD STAGE AGAIN TONIGHT
THROUGH FRIDAY.

THIS IS NOT THE TYPICAL FLOOD PRODUCING WEATHER PATTERN FOR WESTERN
WASHINGTON...HOWEVER THE CUMULATIVE EFFECT OF SUCCESSIVE STORMS HAS
DRIVEN A FEW OF THE MOST FLOOD-PRONE RIVERS CLOSE TO FLOOD STAGE.
THE SNOQUALMIE RIVER NEAR CARNATION FOR EXAMPLE CRESTED JUST A
LITTLE MORE THAN A FOOT BELOW FLOOD STAGE LATE THIS MORNING.

WHILE THE LATEST HYDROLOGIC MODELS FROM THE NORTHWEST RIVER FORECAST
CENTER SUGGEST THAT IT IS UNLIKELY ANY OF THESE SPOTS WILL REACH
FLOOD STAGE...THERE IS A CHANCE AND SO A FLOOD WATCH WILL BE ISSUED.

A DRIER WEATHER PATTERN WILL PREVAIL SATURDAY THROUGH NEXT
TUESDAY...AND THE THREAT OF FLOODING ACROSS THE ENTIRE FORECAST AREA
WILL EASE. ON TUESDAY A MOIST BAROCLINIC ZONE WILL DEVELOP...
EXTENDING SOUTHWEST FROM VANCOUVER ISLAND INTO THE NORTHEAST PACIFIC
OCEAN. THIS FEATURE WILL PROBABLY SHIFT SLOWLY INTO WESTERN
WASHINGTON WEDNESDAY AND THURSDAY AS IT WEAKENS. IT COULD BRING
FAIRLY SIGNIFICANT PRECIPITATION TO THE OLYMPIC PENINSULA AND MOUNT
BAKER AREAS ESPECIALLY...AND THE SNOW LEVEL WILL BE FAIRLY HIGH.
THIS SCENARIO COULD RENEW A THREAT OF AT LEAST MINOR FLOODING ON
SOME OF THE MORE FLOOD-PRONE RIVERS.   MCDONNAL

&&

.AVIATION...STRONG WESTERLY JET WILL REMAIN OVER THE AREA THROUGH
FRIDAY. SURFACE PRESSURE GRADIENTS HAVE RELAXED CONSIDERABLY TODAY
IN A LULL BETWEEN WEATHER SYSTEMS. AIR MASS IS MOIST AND STABLE.
NEXT FRONT WILL ARRIVE TONIGHT WITH INCREASING WIND ALL TERMINALS.

MOST CEILINGS ARE IN THE 3-4K FT RANGE BUT WILL DETERIORATE TONIGHT.
MVFR CEILINGS WILL RETURN AFTER 02Z WITH RAIN SPREADING INLAND. SOME
VISIBILITY RESTRICTIONS 4SM ARE POSSIBLE TONIGHT IN RAIN. FRONT
PASSES LATE TONIGHT...WITH STRONG ONSHORE FLOW FOLLOWING. AIR MASS
WILL BE MOIST AND UNSTABLE FRIDAY WITH SHOWERS AND POSSIBLY A
THUNDERSTORM OR TWO. STRONG ONSHORE FLOW WILL CONTINUE INTO FRIDAY
EVENING.

KSEA...DISCUSSION ABOVE APPLIES. SOUTHEAST WIND 8-12 KT WILL
INCREASE TO 10G20 KT TONIGHT...THEN BECOME SOUTHWEST AND RISE TO
15G30 KT FRIDAY. CHB

&&

.MARINE...NEXT SYSTEM IS APPROACHING THE COAST AND SOUTHEAST WINDS
ARE ALREADY INCREASING. THIS SYSTEM WILL BRING WIDESPREAD GALES OR
NEAR GALES THIS EVENING...PROBABLY EVERYWHERE BUT PUGET SOUND AND
THE CENTRAL STRAIT. STRONG ONSHORE FLOW FOLLOWS FRIDAY INTO FRIDAY
NIGHT. SOUTHWESTERLY OR WESTERLY GALES ARE LIKELY OVER ALL WATERS
INCLUDING THE STRAIT AND PUGET SOUND. HAVE ISSUED LONG GALE WARNINGS
TO COVER BOTH THESE PERIODS...WHICH WILL BLEND INTO EACH OTHER ON
THE COAST AND BE SEPARATED BY PERHAPS 18 HOURS INLAND.

HIGH PRESSURE AND OFFSHORE FLOW SETS UP OVER THE WEEKEND. ON
SATURDAY BIG SWELLS...CURRENTLY FORECAST TO BE IN THE 20-25 FOOT
RANGE...WILL ARRIVE ON THE COAST. ON SUNDAY A WEAK WARM FRONT WILL
MOVE SOUTH TO NORTH OVER WESTERN WASHINGTON. OFFSHORE FLOW COULD BE
STRONG ENOUGH TO BRING GALES TO THE WEST ENTRANCE. FOR NOW HAVE
INDICATED A PERIOD OF EAST WINDS 15-25 KT THERE. MORE WEATHER
SYSTEMS ARRIVE EARLY NEXT WEEK. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY TONIGHT FOR THE COAST AND NORTHWEST INTERIOR.
     WINTER STORM WARNING THROUGH FRIDAY EVENING FOR THE NORTH AND
       CENTRAL WASHINGTON CASCADES.
     FLOOD WATCHES AND/OR WARNINGS FOR PORTIONS OF THE FORECAST AREA.
PZ...GALE WARNING COAST...WEST ENTRANCE...ADMIRALTY INLET...AND
       NORTHERN INLAND WATERS UNTIL 10 PM FRIDAY.
     SMALL CRAFT ADVISORY CENTRAL STRAIT UNTIL 1 AM FRIDAY...THEN
     GALE WARNING UNTIL 1 AM SATURDAY.
     GALE WARNING EAST ENTRANCE UNTIL 1 AM SATURDAY.
     SMALL CRAFT ADVISORY PUGET SOUND FROM 10 PM THIS EVENING UNTIL
       10 AM FRIDAY...THEN GALE WARNING UNTIL 1 AM SATURDAY.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:48 AM PSTGale WarningSEW46 hr
Dec 29, 4:05 AM PSTWinter Storm WarningSEW35 hr
Dec 29, 9:06 AM PSTSmall Craft AdvisorySEW6 hr
Dec 29, 2:57 PM PSTGale WarningSEW30 hr
Dec 29, 2:57 PM PSTSmall Craft AdvisorySEW19 hr
Dec 29, 3:54 PM PSTFlood WatchSEWKing, Pierce18 hr

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.